Mississippi, 2002

Damaging Winds and High Wind in Mississippi, January 19, 2002

January 19, 2002 · NWS JAN · 4 events in 4 counties and zones

2 high wind, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jan 19, 2:30 AM CST, 6 hours 45 minutes earlier.

Area forecast discussion, Jan 19, 2:30 AM CST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 AM CST SAT JAN 19 2002

FRONTAL BOUNDARY FORECAST TO EXTEND FROM EAST CENTRAL LA INTO NE MS
AROUND DAYBREAK...SHIFTING BACK SWD INTO SE MS BY EARLY AFTERNOON.
BEST UPPER DIVERGENCE LOCATED IN AREA OF DEEPEST MOISTURE ACROSS NRN
ZONES THIS MORNING...SHIFTING INTO ERN ZONES DURING THE EARLY
AFTERNOON AS THE ASSOCIATED SHORTWAVE MOVES ACROSS THE AREA. BEST
ISENTROPIC LIFT NOTED SRN ZONES EARLY TODAY BUT ISENTROPIC
SUBSIDENCE DEVELOPS RAPIDLY FROM THE W DURING THE AFTERNOON. AIR
MASS ALSO DRIES RAPIDLY WRN ZONES DURING THE AFTERNOON. THUNDERSTORM
DEVELOPMENT WILL BE ISOLATED AT BEST WITH THE BEST CHANCE SE MS
ZONES. WEAK 850 MB THETAE RIDGING NOTED EXTREME SW CORNER OF
FORECAST AREA THIS MORNING...DEVELOPING INTO THE SE HALF OF MS
BY EARLY AFTERNOON. 850 MB 50KT JET MAX ALSO DROPPING INTO THIS
REGION THIS AFTERNOON BUT LOW LEVEL FLOW VEERING MORE W/SW BY THAT
TIME SO SIGNIFICANT CONVECTION SHOULD NOT DEVELOP. AIR MASS
STABILIZING LATE AFTERNOON WITH GOOD LOW LEVEL COLD AIR ADVECTION IN
PLACE BY 00Z SUNDAY. LEAN TOWARD ETA QPF WITH LIGHTER AVERAGE
AMOUNTS... GENERALLY LESS THAN 1/2 INCH. TEMPS WILL BE DIFFICULT TO
PIN DOWN TODAY DUE TO PRESENCE OF SHARP TEMP GRADIENT ACROSS THE
FRONT. HIGH TEMPS SHOULD BE REACHED EARLY IN THE DAY FOR N AND
CENTRAL ZONES.

AIR MASS DRY THOUGH ALL LEVELS TONIGHT. LOW LEVEL COLD AIR ADVECTION
PRODUCING COOLER TEMPS FOR SUNDAY MORNING. SURFACE RIDGE MOVING E OF
MS SUNDAY AND LOW LEVEL FLOW RETURNING TO S/SE AS THE GULF FRONT
INCHES BACK NWD TOWARD THE COAST. MEAN RH VALUES INCREASE TO 60% SW
CORNER ZONES WITH UPPER MOISTURE INCREASING ACROSS ALL OF REGION.

THE WARM FRONT SHIFTS NWD ONTO THE LA/AL COAST SUNDAY NIGHT AS THE
NEXT COLD FRONT APPROACHES FROM THE W. LITTLE ISENTROPIC LIFT NOTED
OVER FORECAST AREA AND AIR MASS DESTABILIZES ONLY SLIGHTLY. PRIMARY
MOISTURE ACCOMPANYING WARM FRONT TO THE S AS IT LIFTS NEWD INTO AL.
VERY LITTLE MOISTURE ASSOCIATED WITH COLD FRONT. COLD FRONT FORECAST
TO WEAKEN CONSIDERABLY AS IT CROSSES MS...MOVING INTO ERN SECTIONS
EARLY IN THE DAY. AIR MASS TO DRY MONDAY WITH NLY LOW LEVEL FLOW.

IN THE EXTENDED...LOW LEVEL SLY FLOW RETURNING TUE AS A COLD FRONT
MOVES INTO THE SRN PLAINS. DEEP MOISTURE RETURNS TUE NIGHT AND THE
FRONT SHIFTS INTO AR AND LA WED. 850 MB FLOW FORECAST AT 50KTS
ACROSS THE FORECAST AREA WED SO CHANCE OF THUNDERSTORMS LOOKS PRETTY
GOOD AT THIS TIME. SURFACE LOW LIFTS OUT RAPIDLY AND FRONT FORECAST
EAST OF AREA BY MONDAY MORNING. FRONTAL MOVEMENT MAY BE SLOWER THAN
MODELS EXPECT BUT WILL LEAVE THU AND FRI FORECAST DRY FOR NOW.

PRELIM NUMBERS:
JAN 056/031/051/039 9001
MEI 057/030/052/040 9103

.JAN...
MS...NONE
LA...NONE
AR...NONE

In the hours before

Special weather statement, Jan 19, 6:20 AM CST, 2 hours 55 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
0620 AM CST SAT JAN 19 2002

...THUNDERSTORMS...
A FEW NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE INTO THE EARLY
AFTERNOON HOURS TODAY...MAINLY ALONG AND SOUTH OF A
RAYVILLE...LOUISIANA TO YAZOO CITY TO PHILADELPHIA...MISSISSIPPI
LINE. ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND
SOUTH OF A FRONTAL BOUNDARY THAT IS LOCATED ACROSS CENTRAL
MISSISSIPPI. THIS BOUNDARY WILL BEGIN TO MOVE SOUTHWARD AS A COLD
FRONT THIS MORNING. AS THE FRONT MOVES TOWARDS SOUTHEAST
MISSISSIPPI...SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP ALONG
AND SOUTH OF THE FRONT INTO THE EARLY AFTERNOON HOURS.
THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE ACROSS THE REGION
TODAY OR TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind, 2 thunderstorm wind. Local standard time, as filed.

High Wind, Lauderdale

When
January 19, 9:15 AM CST to 9:18 AM CST
Where
Lauderdale forecast zone
Measured
50 kt (58 mph)
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.404, -88.662 (the zone’s center; the record gives no point)

Outflow from scattered, heavy showers in the area, combined with strong gradient winds and produced a wind gust of 58 mph at the KMEI ASOS. Several trees were knocked down from Meridian to Quitman due to the winds. A barn was heavily damaged in Clarke County.

High Wind, Clarke

When
January 19, 10:45 AM CST to 10:48 AM CST
Where
Clarke forecast zone
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
32.041, -88.689 (the zone’s center; the record gives no point)

Thunderstorm Wind, Forrest

When
January 19, 11:05 AM CST to 11:07 AM CST
Where
Forrest County, 1 mi N of Petal
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.367, -89.267

Several trees were knocked down just north of Petal.

Thunderstorm Wind, Jones

When
January 19, 11:15 AM CST to 11:17 AM CST
Where
Jones County, Ovett
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.483, -89.050

Several trees were blown down across the southeast portion of the county.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, January 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5277811, 5277812, 5277813, 5277814.